Stelara, a drug used to treat moderate to severe plaque psoriasis and active psoriatic arthritis, has been linked to a risk of severe skin conditions. According to a safety announcement issued on November 21st on Health Canada’s website, Stelara has been associated with cases of exfoliative dermatitis and erythrodermic psoriasis. These reactions, which occur within a few days of receiving the medication, can be severe and lead to hospitalization.
Stelara is manufactured by Janssen. The safety announcement states that the product monograph for Stelara will be updated to include the risk of these serious skin conditions. The letter, addressed to physicians, notes that the symptoms of exfoliative dermatitis and erythrodermic psoriasis may be the same. Healthcare professionals are advised to inform patients of these symptoms and report them. If a drug reaction is suspected, use of the drug should be discontinued.
“There have been rare (≥1/10,000 to<1/1,000) reports of exfoliative dermatitis and erythrodermic psoriasis in psoriasis patients receiving ustekinumab. Patients with plaque psoriasis may develop erythrodermic psoriasis, with symptoms that may be clinically indistinguishable from exfoliative dermatitis, as part of the natural course of their disease. Physicians should be alert for symptoms of exfoliative dermatitis. These can appear as redness and shedding of the skin over almost the entire area of the body, which may be itchy and/ or painful.” the letter states.